This is a blog entry about drugs.
On my often-mommy-themed blog, no less.
I am a master of being appropriate.
(Nevertheless, here are some tunes that will make you wonder how much of this applies to me.)
As I've previously complained, I have neck issues - specifically, bulging discs and increasing nerve damage in my right arm that is related in some mysterious and undiagnosable way. (This is what happens when you try to toss your baby around after fatiguing your back muscles with determined-to-lose-the-baby-fat pulls on the rowing machine, by the way. Future mothers: take it easy when you go back to working out!) I was losing the ability to use my right hand when I went on disability and even today if I use the computer for more than 10 minutes at a time my arm gets shooting pains up and down it through the shoulder, elbow, and hand. Lifting things is completely verboten, but it proves an impossible thing to avoid while having a toddler who likes to climb things.
The day I went in to see my doctor and burst into tears the minute he asked why I was there he put me on Oxycontin. I have been at what is either a "very high" or "rather low" dose, depending on whether you're talking to my pharmacist or my neurologist, for two months. Was I happy to be on this drug initially? Yes and No.
Sure, the biggest part of me wanted relief from pain and would try anything, but the second-biggest part of me just kept thinking, Whoa, that's crazy stuff. Wasn't Rush Limbaugh hooked on that stuff? Ugh. Rush Limbaugh. I hate that guy. With his five angry chins always flapping around... I'll admit, there was a tiny fraction of my being that was also a little excited to be able to try this famed drug, but it feels like the ghost of my teenage self getting excited instead of my current "mom" me.
The first thing everyone says to me when I admit what I'm on is, "Wow, be careful with that stuff!" I have no idea what they mean when they say this. I guess their minds also go to Rush Limbaugh and they get understandable concerned. Could this drug turn me, Abby, mother of one, lover of children's books and fuzzy pillows, into a ranting, right-wing lunatic too?!? Could I become the next Sarah Palin, exploiting the fruits of my loins for votes and, after losing those, for ratings?
Oh come on. Be serious.
They're probably more worried that I'm going to pop a bunch all at once just to see if it's fun. Which is not something I'm interested in and I would hope they would know that... but I guess it's not something that's implied in my everyday life as a mom for some reason.
They probably had a better idea what Oxycontin does to you than I did, though. All I really knew is that the doctor said it would give me pain relief all day.
Since being on the drug I can say that my arm does feel a whole lot better. My neck too! I can move better, I can walk more before the arm becomes angry dead weight pulling on my neck, I can sleep through the night, and, most importantly, I'm not snapping at Sadie when she accidentally hits my arm with one of her toys or jumps on it while I'm laying on the floor on my ice pack.
The drawbacks are the memory lapses, my lack of attention span, the nausea and, of course, the come-down.
During the Thanksgiving break I ran out of medication (having not had the foresight to count my pills for a 5-day weekend) and shrugged it off. No big deal, I can handle the pain again for a day or two I thought. But it wasn't the pain that scared me, it was the crazy vertigo attacks I had 15 hours after going off the meds. I was sitting in a restaurant with Sadie when I was very suddenly overcome with the intense sensation that I was going to pass out. I had visions of myself hitting the floor and the people at Rudy's having the call the ambulance and take care of Sadie, who would probably freak out... so I did the most logical thing I could think of: I sent my friend Katie a text message about it. Like it wasn't too big a deal, she could read it whenever...
Add loss of good judgment to this list of withdrawal side-effects.
When I talked to the pharmacist about this incident she said a few helpful things like, "Whoa, are they doing surgery soon?" and "You have to come off this slowly - it's not the mental withdrawals that you have to worry about, it's the physical ones" and, of course, the now trite "Be careful with this stuff."
Another negative to this drug is that I now have friends/acquaintances coming out of the woodwork who are suddenly very concerned about how much pain I'm in and what I'm going to do with the left-over pills if I do go on a lower dose. Who knew I had so many pill-popping people in my life?
So now, here I am, on a drug that I can't just come off of whenever I want to because I have to be stepped down gradually to avoid further withdrawal shenanigans (and no, you can't cut the pills in half - they're time-released so if you cut them up you get the whole dose all at once). My doctor told me yesterday that he doesn't want to start the weaning process until he's confident that I won't end up back in his office crying again if we lower the dosage. So I'm stuck here. And, to top it all off, my new health insurance just increased my co-payments for the stuff too, so my tiny disability checks will now be $35 less-effective in warding off my debtors.
In hindsight, would I have taken this stuff if I'd known where it was leading? Maybe. I'm more human and less of a Grump-o-potomus now that I'm in less pain, so that is a great benefit, but honestly, it's terrifying to be on something that you can't just stop taking if you want to. Especially when everyone keeps telling me to "Be careful!" Let me assure you all now: I am being as careful as the doctor will allow me to be. (And no, I will not give you any of these things even if I have "leftovers.")